I have an appt. this PM with my Hepatologist and this AM received results of my 12 week blood work. I am very concerned with my WBC/ANC. All my other numbers have stabilized or remained in acceptable range. My WBC is 1.9 and ANC is 600. The concern is that these numbers have continued to drop, showing no signs of stabilizing (yet). My Hep doctor is not a fan of Neupogen- I think this stems from a personal experience as a breast cancer patient- so I expect she will drop my dose of Pegasys. My plan all along has been to go 16 weeks if I were EVR at 4 weeks and I was ( I am geno 3a). This could change that plan - if I quit at 16 weeks I want to go full dose all the way. So a couple of questions for Scott and Indy and all- can I expect these numbers to stabilize at some point or do some people just continue to drift lower throughout tx? Re Neupogen: what is the usual dose for someone in my position- a shot a week, a month? I know my plan (16 weeks) is probably not a popular one with this board, but it is mine alone, so any and all suggestions or points of view are appreciated.
You WBC # of 1.9 is not low enough in-and-of-itself to warrent dosage lowering or Neupogen. But, the 600 ANC (i.e. - neutropenia) is where they would possibly put you on it (as a personal example - at week #5 my WBC = 1.6 and my ANC = 600. I was put on one shot of Neupogen, which helped to raise my numbers and I have since stabilized - having done just the one shot).
Neupogen is given anywhere from 1 - 3 times per week. It is a given that your WBC adn ANC numbers rise on it. Follow-up blood work is done and it is determined from there when, if or how much to give.
Since many docs do give Neupogen to Hep C patients (i.e. - they are not cancer patients) - I would ask specifically why she wouldn't want to give you any - before you get your dose cut.
Since the main concern that docs have with a lowered ANC is the potential for infection, here's an article (by some of the top Hep C docs) you can print off and take to your doc:
<a href="http://www.hcvadvocate.org/hepatitis/About_Hepatitis_pdf/1.1_Hepatits_C/Neutropenia.pdf">Neutropenia during combination therapy of interferon alfa and ribavirin for chronic
(from the article):
"<i>In conclusion, neutropenia is frequent during treatment of hepatitis C with interferon and ribavirin, but it is not commonly associated with infections. These results suggest that patients with constitutional neutropenia probably can be treated safely and may not require dose modification....in the absence of other risk factors for bacterial infection, neutrophil counts of as low as 500 cells/
Can anyone tell me the difference in just feeling fatigued as a result of tx, and the feeling you get when you're anemic? I feel SO wiped out a lot of the time, but not sure what to attribute it too (I had a CBC test on Friday, so I guess that will tell the tale). When one is anemic isn't there symptoms like paleness, shortness of breath, etc.? I don't seem to have those...
Good question. I am a tad anemic and do experience shortness of breath at times. I am pale by normal standards but frequent the electric beach to add some color to my skin (not since tx, though). These days I wear a little mascara and blush (Chevy trick, less is more)and friends swear if they didn't know for a fact, they would have no idea I was sick (a little bit anyway)?
Good luck with your blood work results.
Thanks guys, I am heading to appt. now. I will make it clear to Doc that I want to stay on full dose. If that means neupogen, so be it.
One more thing: nurse (a really good one) told me that the timing of CBC in this case- aprox 60 hours after shot- could have depresssed WBC. She said that pegasys is at its' most potent at this point and that next CBC should be taken further from shot. Make sense?
Some ways you might "feel" anemia:
bottom out fast when you're doing stairs
get dizzy or light headed when you rise too fast
get dizzy when you've bent over
cough for no reason-->exhausting, unproductive cough, that can
hurt in your chest. But chest clear...
finger nails and the inside of your lower eyelids may look pale
palms and fingers very pale, red lines don't show
feet might feel like they have lead in them
and a bad one: you cut yourself and you don't bleed...
A sudden drop of 3-4 points (within 1-2 weeks) on the HGB will hit you like a Mack truck. A gradual drop of the same amount over many weeks is sneaky, and won't knock you over in the same way; it will just wash you out gradually, like turning down the volume knob on "being here" until you fade to "off"...
Your blood test will tell the tale. If there's a red flag, your doc will monitor you more closely as needed. I succeeded in my 3rd tx attempt with weekly CBCs and lots of Procrit (and Neupogen).
I also got very anemic a few weeks ago but fortunately it came up but during that period,,,,,I was very pale,,,I have had the tired feeling during tx and not as much energy but this was definitely different...I felt like I was going to pass out all the time! It was scary! I also feel at times,,,I look sick or paler and hate the riba bumps! But my sister was here visiting and told my mom,,,,She would have never known I was going through this and only thing,,,Was I wasn't my usual bubbly self and tire easily, and thinner but other then that...She would not know and other people have said same so maybe its us knowing as things crop up and feeling yucky inside,,,,makes us feel like we look bad on out.
I'm sorry to hear that they found you to be anemic. That is something you definately want to get to the bottom of before beginning tx. There must be a level of disappointment associated with hearing that news, too. Good news for 2's like yourself is - that if you do end up on 24 weeks of tx - your SVR odds are in the 93-97% range (assuming full tx compliance).
Hello everyone! My husband and I went to see Dr. Reindollars physicians assistant yesterday. We had to have an initial visit with her before seeing the big guy. Anyway, they found out I'm anemic and until they can find out the reason for it I can't get into the clinical trial they are doing to see if treating genotype 2s can be done in 16 weeks instead of 24. They are schelduling me for a colonostopy (spelling?) because they said since I'm past menopause I shouldn't be anemic! I do think my husband will get in on the study though. It's probably better we don't treat at the same time anyway, we'd probably kill each other!
I really appreciate all the links you give they have really helped me to learn so much. Thanks!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.